DEAR DR. GOTT: My 10-year-old grandson has had guttate psoriasis for more than a year. His dermatologist said it was caused by strep throat. Although the strep throat is no longer a problem, the psoriasis definitely is. Last summer, it faded with exposure to sunlight. Until February, it wasn’t too bad, but for the past several months it has been terrible. The red spots are literally all over him, even on the bottoms of his feet. He is using a steroid cream, which seems to have little or no effect, and takes Concerta for ADHD.
Can you offer any suggestions? Can diet, clothing, detergents, stress and/or animals affect this problem?
DEAR READER: Guttate psoriasis is a noncontagious, uncommon form of psoriasis that presents with small, red spots that resemble teardrops appearing on the arms, legs, trunk and other skin surfaces. The lesions may be covered with silver-colored, flaky scales. The disorder presents most frequently in people younger than 30 and usually follows strep throat, bacterial infections, sunburn, burns, insect bites, stress and the ingestion of some medications.
Diagnosis is made through visual examination of the lesions. Treatment is directed toward controlling the symptoms and preventing secondary infection. A physician might suggest exposure to the sun or prescribe antibiotics, cortisone creams, oral steroids, moisturizers, dandruff shampoos, prescription medications with vitamins A or D, or phototherapy.
The Concerta that your grandson has been prescribed carries many side effects, including allergic reaction (rash, hives, etc.), sore throat, convulsions and unwanted behavioral changes. Whether it is related to his psoriasis or not, I don’t know. Is there any correlation between the time he was diagnosed with guttate psoriasis and was placed on the medication?
His parents may choose to speak with his pediatrician to determine whether another drug might be substituted or if he can be switched to an herbal for control of his ADHD. I am not making light of his diagnosis, nor am I endorsing any specific product, but I can report that ginkgo biloba, lemon balm, hawthorn and lobelia have been used successfully by some but should be used only under the direction of a qualified physician.
To provide related information, I am sending you a copy of my Health Report “Dermatitis, Eczema and Psoriasis.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.
DEAR DR. GOTT: I am a 63-year-old woman just diagnosed with abdominal migraines that started when I was 8 or 9. I get a pain in my stomach that goes to my head, lasting from two hours to several days. It usually helps if I eat something, but not always. I end up in bed and literally don’t move for hours. Noise and lights don’t bother me. I am taking compazine twice a day for the associated nausea, which helps, and I take Frova when I do get the migraines. Is there anything you can tell me about abdominal migraines?
DEAR READER: The cause of abdominal migraines is unknown, but they are believed to be related to changes in histamine and serotonin, with stress and anxiety causing fluctuations in both body chemicals. Chocolate, processed meats containing nitrates and foods containing MSG have also been linked to attacks. Treatment is aimed at identifying all triggers and taking steps to avoid them.
Reduce any stress in your life, and keep a journal of events preceding each attack. This may take time, but if you can correlate similar occurrences, you just might have your answer.
Subscribe to the Morning Review newsletter
Get the day’s top headlines delivered to your inbox every morning by subscribing to our newsletter.